Hail, Susquehanna
- When
- May 10, 1:50 PM EST
- Where
- Susquehanna County, Auburn Center
- Measured
- 2.75 in hail
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 41.680, -76.030
Low pressure over the eastern Great Lakes Wednesday evening May 9th tracked east into upstate New York by Thursday morning the 10th. The low pressure system dragged a cold front through the region on the 10th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
Low pressure over the eastern Great Lakes Wednesday evening May 9th tracked east into upstate New York by Thursday morning the 10th. The low pressure system dragged a cold front through the region on the 10th. Showers and thunderstorms developed during the afternoon ahead of the cold front which swept through the region by late evening the 10th. The thunderstorms produced mainly large hail with a couple reports of wind damage and a small tornado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 10, 12:23 PM EST, 1 hour 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 123 PM EDT THU MAY 10 2007 .SYNOPSIS... AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA LATER TODAY AND TONIGHT...ACCOMPANIED BY SHOWERS AND THUNDERSTORMS. HIGH PRESSURE WILL FOLLOW THIS SYSTEM, WITH FAIR WEATHER AND COOLER TEMPERATURES FOR THE WEEKEND. && .NEAR TERM /THROUGH THIS AFTERNOON/... UPPER LEVEL LOW PRESSURE MOVING INTO WNY THIS MORNING WITH BROAD SYNOPTIC SCALE LIFT OVERSPREADING CNY. THIS UVM WILL CONTINUE THRU THE AFTERNOON. MID LVL LAPSE RATES UNSTABLE...SO RELATIVELY WEAK ELEVATED CONVECTIVE ACTIVITY IS ONGOING. MESOSCALE ANALYSIS CONTINUES TO SHOW BLYR INHIBITION...SO WE AWAIT FOR DAYTIME HEATING TO BRING IT ALL TOGETHER. CONVECTIVE ANALYSIS VIA 12Z RAOBS AND MODEL SOUNDINGS WOULD SUGGEST THAT MOST FAVORABLE AREAS FOR STRONG CONVECTION THIS AFTERNOON WILL BE TO THE EAST AND SOUTH COUNTIES WHERE BEST SFC HEATING OCCURS AWAY FROM MORNING CLOUD COVER. LOOKING AT MLCAPES NEAR 1000-1500 J/KG. SHEAR PARAMETERS NOT GREAT...BUT DO APCH 25-30 KTS AT 0-3KM AND 0-6 KM...MAINLY MHWK VALLEY AND UPR SUSQ REGION...WITH WEAKER SHEAR OVER NEPA. PLENTY OF TSRA COVRG EXPECTED THIS AFTN...BUT HISTORICAL SIMILAR SOUNDING ANALYSIS PAINTS THE PICTURE OF ONLY ISOLD SEVERE POTENTIAL GIVEN FCST CONVECTIVE PARAMETERS. BEST THREAT SEEMS TO BE HAIL AS COLD POOL MOVES IN. THIS SEEMS IN LINE WITH SPC THINKING IN DAY 1 OUTLOOK. MADE APPROPRIATE ADJUSTMENTS TO GRID FCSTS FOR TIMING AND ADDED SOME ENHANCED WORDING THIS AFTERNOON. && .SHORT TERM /TONIGHT THROUGH SATURDAY/... AN INTERESTING ASPECT MAY BE THE POTNL FOR SOME +RA ACRS SE ZONES TNGT. MDLS SUGGEST THE PRE- FNTL TROF SLOWS UPS ACRS THIS AREA, WITH AN ENHANCED 925/850 MB LOW LVL JET DVLPNG JUST AHEAD OF THIS FEATURE AFTER 00Z. DID NOT PLAY THIS IN THE QPF GRIDS (HPC GUIDANCE LOOKED GOOD) BUT WILL MONITOR LATER MDL RUNS TO SEE IF THEY CONTINUE ADVERTISE POTNL QPF ENHANCEMENT IN THIS AREA. ANOTHER S/WV, CRNTLY APRCHNG WRN ONTARIO, WILL USHER THRU THE REAL CDFNT ON FRIDAY. PROFILES SUGGEST WELL BE CAPPED BEHIND THE INITIAL SFC BNDRY, SO STAYED WITH A DRY FCST (OTHER THAN THE PSBLTY OF SOME LINGERING MRNG -SHRA FAR ERN ZONES). HOWEVER, WELL HAVE TO MONITOR LATER MDL RUNS FOR PTNL OF SOME AFTN DVLPMNT, PRIMARILY OVER THE SRN CATSKILLS AND NE PA. OTRW FAIR WX RETURNS AS CANADIAN HIGH BUILDS IN FOR FRI NGT AND SAT WITH COOLER TEMPS. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... ZONAL FLOW WILL BECOME NORTHWESTERLY OVER THE EASTERN UNITED STATES BY SATURDAY NIGHT AND THIS NORTHWEST FLOW WILL CONTINUE INTO NEXT WEEK. SURFACE HIGH PRESSURE WILL BUILD SOUTH INTO THE REGION ON SUNDAY...CREST OVER THE REGION SUNDAY NIGHT AND THEN MOVE OFFSHORE ON MONDAY. TEMPS ALOFT ASSOCIATED WITH THIS HIGH WILL BE PRETTY COOL FOR SUNDAY...LIKELY KEEPING HIGHS A LITTLE BELOW SEASONAL NORMS. WITH THE HIGH PULLING AWAY ON MONDAY...THE NEXT WEATHER MAKER WILL APPROACH THE REGION FROM THE NORTHWEST. SHOWER ACTIVITY WILL INCREASE AS THE SYSTEM APPROACHES MONDAY AFTERNOON. BECAUSE OF TIMING DIFFERENCES AMONGST THE MODELS...AS WELL AS THE POSSIBILITY THAT THE COLD FRONT WILL HAVE TROUBLE PUSHING SOUTH OF THE AREA ON WEDNESDAY...WE WILL KEEP CHC POPS FOR SHOWERS IN THE FORECAST THROUGH WEDNESDAY...ALTHOUGH AT THIS POINT...IT DOESNT LOOK LIKE THE ENTIRE MON-WED TIMEFRAME WILL BE WET. THUNDER IS NOT OUT OF THE QUESTION...BUT WILL LEAVE IT OUT OF THE FORECAST ATTM UNTIL TIMING CERTAINTY GROWS. TEMPERATURES IN THE DEVELOPING SOUTHWESTERLY LOW LEVEL FLOW WILL REBOUND FOR MONDAY-TUESDAY...LIKELY NEAR OR A LITTLE ABOVE SEASONAL NORMS AS LONG AS THE UPCOMING FRONTAL SYSTEM DOES NOT STALL OVER THE AREA. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... A LINE OF THUNDERSTORMS IS APPROACHING THE AREA ATTM. SOME SCATTERED CONVECTION HAS DEVELOPED OUT AHEAD OF THE LINE...BUT IT APPEARS THAT IT WILL NOT IMPACT THE TAF SITES FOR NOW. VFR CONDITIONS SHOULD PERSIST AT ALL SITES BEFORE THE ARRIVAL OF THE CONVECTIVE LINE...ALTHOUGH WE CANT RULE OUT A POP UP THUNDERSTORM AHEAD OF THE LINE. THUNDERSTORMS WILL BRING THE POTENTIAL FOR HAIL AND STRONG WINDS...AND CIGS/VSBYS DROPPING TO THE MVFR RANGE. THIS LINE WILL MAINTAIN ITS STRENGTH OR STRENGTHEN SOME AS IT HEADS EAST INTO THE OTHER TAF SITES. CONVECTION SHOULD LAST ABOUT 2-3 HOURS AT EACH SITE. RAIN WILL PULL OUT AFTER 1-3Z LEAVING A BKN VFR DECK. LOW CLOUDS/FOG ARE THEN EXPECTED TO DEVELOP AFTER MIDNIGHT. AT BGM/ITH CIGS MAY DROP TO IFR LEVELS...BUT ELSEWHERE FEEL LOW MVFR WILL BE THE PREDOMINATE FLIGHT CATEGORY. RAPID IMPROVEMENT TO VFR IS EXPECTED DURING THE MORNING HOURS ON FRIDAY. WINDS WILL BE SOUTHEASTERLY 10KTS OR LESS TODAY...EXCEPT NEAR THUNDERSTORMS. WINDS WILL BECOME WESTERLY AT 10KTS OR LESS THIS EVENING AND PERSIST THROUGH THE MORNING. DURING THE LATE MORNING...WINDS WILL STRENGTHEN OUT OF THE NORTHWEST TO 10-20KTS. VFR CONDITIONS WITH NORTHWESTERLY WINDS WILL TAKE OVER AND LAST THROUGH THE UPCOMING WEEKEND. NEXT CHANCE FOR RESTRICTIONS WILL COME MONDAY AFTERNOON THROUGH DUE TO POTENTIAL SHOWERS. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && AVIATION...JMA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 1236 PM EDT THU MAY 10 2007 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-111645- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA- NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 1236 PM EDT THU MAY 10 2007 ...SEVERE THUNDERSTORM WATCH 264 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 1134 AM EDT THU MAY 10 2007 NYZ022-101600- STEUBEN NY- 1134 AM EDT THU MAY 10 2007 ...STRONG THUNDERSTORMS MOVING INTO THE AREA... * AT 1133 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM. THIS STORM WAS LOCATED NEAR GREENWOOD...AND MOVING NORTHEAST AT 25 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... JASPER AT 1145 AM EDT... WOODHULL AT 1150 AM EDT... WEST CAMERON AT 1155 AM EDT... CAMERON AND CAMERON MILLS AT NOON EDT... THIS STORM WILL BE ACCOMPANIED BY SMALL HAIL AND VERY HEAVY RAINFALL. THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. ARNOTT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 1236 PM EDT THU MAY 10 2007 NYZ022-101715- STEUBEN NY- 1236 PM EDT THU MAY 10 2007 ...STRONG THUNDERSTORM MOVING INTO THE AREA... * AT 1233 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM. THIS STORM WAS LOCATED NEAR WOODHULL...AND MOVING NORTHEAST AT 15 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... ADDISON AND RISINGVILLE AT 1250 PM EDT... THURSTON AT 100 PM EDT... ERWINS AT 105 PM EDT... GANG MILLS AND COOPERS PLAINS AT 110 PM EDT... PAINTED POST AND CORNING AT 115 PM EDT... THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. ARNOTT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1243 PM EDT THU MAY 10 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM TSTM WND DMG WILLEYVILLE 42.03N 77.70W
05/10/2007 STEUBEN NY LAW ENFORCEMENT
WIRES DOWN.
1153 AM HAIL WHITESBORO 43.12N 75.30W
05/10/2007 E0.75 INCH ONEIDA NY PUBLIC
&&
JABPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BINGHAMTON NY
127 PM EDT THU MAY 10 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM TSTM WND DMG WILLEYVILLE 42.03N 77.70W
05/10/2007 STEUBEN NY LAW ENFORCEMENT
WIRES DOWN.
1153 AM HAIL WHITESBORO 43.12N 75.30W
05/10/2007 E0.75 INCH ONEIDA NY PUBLIC
0121 PM HAIL PAINTED POST 42.16N 77.09W
05/10/2007 E0.75 INCH STEUBEN NY PUBLIC
&&
JABSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 232 PM EDT THU MAY 10 2007 NYZ024-101915- CHEMUNG NY- 232 PM EDT THU MAY 10 2007 ...STRONG THUNDERSTORM MOVING INTO THE AREA... * AT 230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM. THIS STORM WAS LOCATED NEAR SOUTHPORT...AND MOVING NORTHEAST AT 20 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... HORSEHEADS AND TOMPKINS CORNERS AT 240 PM EDT... HORSEHEADS NORTH AT 245 PM EDT... BREESPORT AT 250 PM EDT... ERIN AT 300 PM EDT... THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. PB
The Binghamton radar (KBGM), 58 km away, was scanning. The volume nearest the first event began at 18:51 UTC.
2 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.
A small tornado rated an EF0 touched down near Elk Lake Pennsylvania southwest of Montrose. The tornado tracked northeast at 20 mph and lifted 3 miles north northeast of Elk Lake close to Montrose. Small trees were snapped and uprooted along a narrow path, estimated up to 75 yards wide at its widest. The path length was about 3 miles.
Trees were knocked down by strong thunderstorm winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2007Every state in 2007This day in weather historyThe tornado archive for Pennsylvania, 2007Warnings in Pennsylvania, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 37530, 37255, 37534, 37256.